Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Huntsville, AL

March 21, 2017Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 21, 2017, 4:09 PM CDT for Lincoln County, Moore County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 4:09 PM CDT (21:09 UTC)
Expired
Mar 21, 2017, 4:45 PM CDT
In force
36 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 4:28 PM CDTHAIL 16 Sse Petersburg, TN.
Mar 21, 4:28 PM CDTHAIL 1Howell, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 2:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS54 KHUN 212109
SVRHUN
TNC103-127-212145-
/O.NEW.KHUN.SV.W.0033.170321T2109Z-170321T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
409 PM CDT TUE MAR 21 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  West central Moore County in Middle Tennessee...
  North central Lincoln County in Middle Tennessee...

* Until 445 PM CDT

* At 409 PM CDT, a severe thunderstorm was located near Petersburg,
  or 9 miles southeast of Lewisburg, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Petersburg, Chestnut Ridge, Howell, Belleville, Mimosa and
  Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 8654 3536 8649 3532 8645 3532 8642
      3535 8640 3517 8650 3527 8672 3531 8668
      3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 2109Z 293DEG 15KT 3534 8669 

HAIL...1.00IN
WIND...<50MPH
 
$$

KDW
1 follow-up statement
584 
WWUS54 KHUN 212125
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
425 PM CDT TUE MAR 21 2017

TNC103-127-212145-
/O.CON.KHUN.SV.W.0033.000000T0000Z-170321T2145Z/
Moore TN-Lincoln TN-
425 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WEST CENTRAL MOORE AND NORTH CENTRAL LINCOLN COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Petersburg, or
9 miles north of Fayetteville, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Petersburg, Chestnut Ridge, Howell, Belleville, Mimosa and
Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm has a history of producing quarter size hail. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.

&&

LAT...LON 3535 8654 3536 8649 3532 8645 3532 8642
      3535 8640 3517 8650 3527 8672 3531 8668
      3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 2124Z 299DEG 16KT 3528 8662 

HAIL...1.00IN
WIND...<50MPH
 
$$

KDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:13 PM CDT, 56 minutes earlier.

Area forecast discussion, Mar 21, 3:13 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
313 PM CDT Tue Mar 21 2017

.NEAR TERM...(Tonight)
Issued at 312 PM CDT Tue Mar 21 2017

The MCS will be exiting northeast AL and southern middle TN around
01-02Z, so we may be able to trim some of the Severe Thunderstorm
Watch early. Trailing showers along the outflow boundary could
redevelop, and even along the cold front. However, have kept this PoP
in the low chance range at this point. With lingering cloud cover,
lows will stay on the mild side in the lower 60s despite the frontal
passage.

.SHORT TERM...(Wednesday through Thursday)
Issued at 312 PM CDT Tue Mar 21 2017

Despite the mid level shifting east on Wednesday into Thursday,
cloud cover will be considerable with weak impulses in the northwest
flow at mid levels tracking southeast. The surface high will induce a
pseudo-wedge that attempts to produce some light precip late Thursday
into Thursday night. This as mid level warm advection on the west
side of the 850 mb ridge will produce showers across the upper and
middle MS valley to our northwest. Forecast soundings indicate that warm
advection above 900 mb may increase the inversion and trap the low
level moisture and clouds through Thursday Night. Will forecast
patchy drizzle and a slight chance of light rain given the amount of
low level saturation indicated.

.LONG TERM...(Thursday night through Monday)
Issued at 312 PM CDT Tue Mar 21 2017

Sfc high pressure will push eastward off into the Atlantic on
Friday. This will keep conditions dry but return flow will open the
Gulf up to start increasing moisture ahead of our next system this
weekend.

From when this system started coming into view until today, models
have come into much better agreement. However, there is still some
differences in timing and placement, especially of the sfc low.
Timing slowed down even more today as the upper level trough takes on
a greater negative tilt than previous runs. The ECMWF is trending a
little bit farther north while the GFS is still trending a little
stronger. Both agree that the system will weaken as it moves towards
the TN Valley Friday night/Saturday. Showers will start moving into
the area starting Friday night/Saturday morning. Showers and
thunderstorms will overspread the area west to east Saturday
afternoon into Saturday night. As for details, with plentiful
moisture PWATS will rise just over an inch and looks like there will
be moderate shear and CAPE values. Will keep the main threats as
damaging wind and locally heavy rainfall. As the system lifts NE
Saturday night, POPs for just showers will taper off west to east
throughout the day on Sunday.

The next system up to bat is right on the heels of the last one,
moving in on Monday as a short wave moves in from the Plains. Will
start the work week off with a chance of showers and thunderstorms
with highs in the low/mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1151 AM CDT Tue Mar 21 2017

VFR flight weather conditions are expected through early this
evening for most locations southwest of KMSL and KHSV. Northeast of
these locations, a complex of thunderstorms is likely to move across
southern TN and far northeast AL. The chance is greater at KHSV to be
affected and have included a VCTS from 21-03Z before the cold front
arrives. Severe thunderstorms are possible and capable of winds of
50kt or higher and hail. After the frontal passage late this
evening, winds will shift to the north and a period of lower ceilings
of 020-030agl are possible producing MVFR conditions. These clouds
should clear by ~17Z on Wednesday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 21, 1:55 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
155 PM CDT Tue Mar 21 2017

ALZ001>010-016-TNZ076-096-097-221200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
155 PM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Through Tonight...

A cluster of severe thunderstorms will move southeastward across
Northeastern Alabama and Southern Middle Tennessee later this
afternoon and evening. Damaging winds will be the primary threat
with the cluster of thunderstorms itself, with a lesser threat for
large hail with any storms that develop ahead of this area of storms.

Locations to the south and west of a line from Muscle Shoals to
Guntersville are only expected to see an isolated strong to severe
storm at best.

Storms will end from northwest to southeast by midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms are expected again Saturday, with a few strong to
severe storms possible. Strong to damaging wind gusts will be the
primary threat.

Thunderstorms will again be possible as another system affects the
Tennessee Valley Monday, with additional chances for thunderstorms
expected later next week as a more active pattern begins to set up
across the southeast.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this afternoon and evening.

12

In the hours before

Special weather statement, Mar 21, 3:27 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
327 PM CDT TUE MAR 21 2017

ALZ009-212100-
Jackson AL-
327 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
400 PM CDT...

At 327 PM CDT, trained weather spotters reported a strong
thunderstorm over Bridgeport, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bridgeport, South Pittsburg, Long Island and New Hope.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3492 8579 3499 8578 3499 8561 3498 8560
      3486 8559
TIME...MOT...LOC 2027Z 276DEG 16KT 3496 8570

KDW
Local storm report, Mar 21, 3:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 NE BRIDGEPORT         34.95N 85.71W
03/21/2017  M0.75 INCH       JACKSON            AL   TRAINED SPOTTER

&&

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:33 PM CDTSpecial Weather StatementHUNFranklin42 min
Mar 21, 4:33 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore27 min
Mar 21, 4:57 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore33 min
Mar 21, 5:03 PM CDTTornado WarningHUNFranklin12 min
Mar 21, 5:26 PM CDTSevere Thunderstorm WarningHUNFranklin34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.